Printer Friendly

Zinc toxicity because of denture adhesive.

Traditionally, zinc has been used in denture creams to enhance adhesion to the oral mucosa. Dentures that are properly aligned and fitted should not require the use of adhesives, which can come in the form of paste, power, or adhesive pads. Underlying bone structures in the mouth can shrink over time, causing dentures to loosen. Zinc is a leachable mineral that is absorbed by the oral mucosa. Many patients use denture adhesives in excess of the recommended amount, which can lead to elevated zinc levels and associated copper depletion resulting in bone marrow suppression and polyneuropathy manifested by numbness and paresthesia of the extremities, loss of balance, and walking problems (Tezvergil-Mutluay, Carvalho, & Pashley, 2010).

Zinc Toxicity

Over the past 10 years, the link between the high zinc content in some denture creams has been named as a contributing dietary source in hyperzincemia cases. The estimated zinc intake from denture adhesives can be up to 23 times the Food and Drug Administration (FDA)-approved amount for the treatment of Wilson disease (Brewer, 2005). The original formula of Polygrip contained 34 mg of zinc in each gram, whereas Fixodent contained 17 mg/gm. The U.S. recommended daily allowance is 15 mg/day (Nations et al., 2008). On February 23, 2011, the FDA identified the problem and sent a letter out to denture adhesive manufacturers in a quest for a solution (FDA.gov, 2011). Polygrip is now advertising a zinc-free product, but even after removing the source of zinc, copper depletion secondary to zinc toxicity is increasingly diagnosed.

Copper Depletion

Typically, copper deficiency is only seen in malabsorption syndromes and after gastric surgery. With high levels of zinc, there is an increase in metallothioneins, proteins that bind zinc to prevent its absorption. Unfortunately, these proteins have a higher affinity for copper than zinc, resulting in copper depletion (Nations et al., 2008). With Wilson disease, characterized by progressive copper accumulation, zinc is used very effectively to deplete excessive copper stores. Deficiencies in copper levels can result in impaired nerve function with many of the following symptoms (Nations et al., 2008; Singh et al., 2015):

* Numbness and weakness initially affecting lower extremities

* Urinary incontinence

* Cognitive decline

* Balance problems

* Hyperreflexia

* Decreased perspiration

* Constipation

Deficiencies in copper can also result in posterior column dysfunction with bone marrow suppression and degeneration of the spinal cord, resulting in the socalled "human swayback disease," normally only seen in domesticated ruminants with copper deficiency (Bolamperti et al., 2009; Shammaa & Rodgers, 2012; Crown & May, 2012).

Diagnosis

Diagnosis is made after a confirmation of frequent use of a dental adhesive containing zinc. New FDA recommendations suggest that a 2.4-ounce tube of denture adhesive used by a consumer with upper and lower dentures should last 7-8 weeks. Blood tests will confirm the presence of zinc levels exceeding normal levels of 0.66-1.10 pg/ml and serum copper well below the normal range of 0.75-1.45 pg/ml. Nerve conduction study/ electromyogram may be normal or show axonal motor neuropathy or axonal sensorimotor polyneuropathy.

The typical neuropathy seen with zinc toxicity and subsequent copper deficiency is axonal in nature, affecting sensory more than motor fibers and lower extremities more than upper extremities.

Treatment

Treatment includes rapid replacement of copper stores, by either oral or parenteral means. Generally, oral replacement is preceded by intravenous administration. Products containing zinc should be avoided.

Nursing Implications

A thorough patient history is of utmost importance when a patient presents with unexplained paresthesia and toxic neuropathy is suspected. Assessment of the patient's oral health is a routine part of a comprehensive nursing history, and an inquiry into the use of denture adhesive is appropriate as part of the initial assessment. Dialogue at this time provides an opportunity for teaching regarding the proper use and potential for overusage of zinc-containing adhesives. Zinc and copper are not commonly included on heavy metal screening. Lead, mercury, and arsenic are the most frequently tested, possibly leading to erroneous conclusion that heavy metal toxicity can be excluded.

Summary

The neuroscience nurse is in the ideal position to assess and educate the patient in regard to the use of zinc-containing denture adhesives. Overuse of these products has been linked to ill-fitting dentures, a problem that can be remedied with proper dental attention. In general, a 2.4-ounce container of dental adhesive should last the patients approximately 7-8 weeks. If the patient experiences symptoms of numbness and weakness, he or she should be evaluated by a physician, and zinc and copper levels should be included in laboratory studies. This is a devastating but fully preventable disease with a severe residual functional deficit, even after treatment.

Case Study

Jane B. is a 42-year-old hospital worker. She has been experiencing progressive paresthesia of both legs, impairing her walking. She was also complaining of "shaking chills." Nerve conduction assessment revealed axonal polyneuropathy. She was initially treated with amitriptyline and gabapentin with no improvement, and her symptoms continued to progress. Laboratory tests for heavy metals including lead, arsenic, and mercury were nonnal. Magnetic resonance imaging of the spine showed posterior column hyperintensity. The patient complained of "burping up my denture cream" and made the comment, "my problems began when I got my dentures." Further testing for additional heavy metals revealed an elevated serum zinc level of 3.54 [micro]g/ml and decreased serum copper level of 0.12 [micro]g/ml. Once diagnosed, she immediately stopped using denture adhesive and was treated with intravenous copper infusions for 2 weeks and continued on oral copper medication. She has experienced some improvement in symptoms but has not been able to return to work. Her zinc levels have returned to normal, but hypocupremia persists, although copper levels have improved.

Questions or comments about this article may be directed to Marie Lasater, RN MSN CNRN, at calhorselover@yahoo.com. She is a Registered Nurse, Salem Memorial District Hospital, Salem, MO.

The author declares no conflicts of interest.

DOI: 10.1097/JNN.0000000000000203

References

Bolamperti, L., Leone, M. A., Stecco, A., Reggiani, M., Pirisi, M., Carriero, A., & Monaco, F. (2009). Myeloneuropathy due to copper deficiency: Clinical and MRI findings after copper supplementation. Neurological Sciences, 30(6), 521-524.

Brewer, G. J. (2005). Neurologically presenting Wilson's disease: Epidemiology, pathophysiology and treatment. CNS Drugs, 19, 185-192. http://www.fda.gov/downloads/ MedicalDevices/ResourcesforYou/lndustry/UCM244652.pdf

Crown, L. A., & May J. A. (2012). Zinc toxicity: Denture adhesives, bone marrow failure and polyneuropathy. Tennessee Medicine, 105(2), 39-40.

Nations, S. P., Boyer, P. J., Love, L. A., Burritt, M. F., Butz, J. A., Wolfe, G. I.,... Trivedi, J. R. (2008). Denture cream: An unusual source of excess zinc, leading to hypocupremia and neurologic disease. Neurology, 71, 639-643.

Shammaa, Y., & Rodgers,.1. (2012). Denture fixative cream and the potential for neuropathy. Dental Update, 39(8), 575-577.

Singh, V. D., Misra, S. K., Singh, V., Misra, V., Yadav, P. K., & Chaturvedi A. (2015). Denture adhesive and zinc toxicity. International Journal of Oral Health and Medical Research, 2(2), 111-112.

Tezvergil-Mutluay, A., Carvalho, R. M., & Pashley, D. H. (2010). Hyperzincemia from ingestion of denture adhesives. Journal of Prosthetic Dentistry, 103(6), 380-383.
COPYRIGHT 2017 American Association of Neuroscience Nurses
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2017 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Pharmacology Update
Author:Lasater, Marie
Publication:Journal of Neuroscience Nursing
Article Type:Report
Date:Feb 1, 2017
Words:1183
Previous Article:Self-management behaviors of children with spina bifida.
Next Article:Agitation in patients recovering from traumatic brain injury: nursing management.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters